Results 1 to 3 of 3
Abilify?
  1. #1
    protonpump is offline New Member
    Join Date
    Jun 2012
    Posts
    1

    Default Abilify?

    Hello,

    II'm a 27 year old white male, 5'10, 155 lbs. In college and through grad school I used adderall. When I stopped at 23 my entire world turned upside down and I have never recovered from this despite 4 years of sobriety.I am always depressed, anxious, paranoid. I have tried several anti depressants to no avail. Effexor for 2 months, celexa for maybe 3 months, . At this point I am trying wellbutrin but it feels too much like speed that I suspect will rot my dopamine even more. It also has those nasty skin and roller coaster progression. Now, my doctor is recommending abilify, a class of medication I have never heard of.

    My question is whether my condition might not be depression and should try anti-psychotics? Also, am I pissing my doctor off by making him switch my meds so much?

    Any input greatly appreciated

  2. #2
    slattery is offline New Member
    Join Date
    Jan 2011
    Posts
    5

    Default

    Well, as you have probably researched yourself, Abilify is classified as a second-generation atypical anti-psychotic. The other two such anti-psychotics I have consumed are zyprexa and saphris. Abilify and the lack of side effects which I found (while consuming it), made it STREETS ahead of these other two!
    But last November I had to quit and walk out on ALL of the anti-psychotics, as yes I did acquire some of the risks attached to their consumption. Pre-diabetes, outrageous cholesterol, and gallstones caused due to the cholesterol mixing with liver enzymes. Plus I became increasingly fearful after all the years of consuming this stuff of acquiring tardive dyskinesia, which consists of uncontrolled rolling of the tongue in the mouth, it's jutting in and out of one's mouth uncontrollably, and facial ticks.
    I would strongly urge you to get your hands on a copy of "Anatomy of an Epidemic", a book written by investigative journalist Robert Whitaker (2010), to get a better over-view of what the long-term outcomes of taking all of these drugs can be. Unfortunately it doen't paint a pretty picture for those of us who MUST take any of this stuff. He suggests that bipolar conditions may actually EMERGE whereby they would not otherwise do so, after an extended period of taking anti-depressants, which are SSRI's. This wasn't my original situation....just got whacked out of the blue with bipolar I; so I can't blame DRUGS for prompting this condition in me. Plus he suggests that once you are on these drugs for an extended period of time, your brain permanently alters it's physiology; so that a person exposed to these drugs could end up with 70% more dopamine receptors than is normal. (And this has been proven by MRI scans).
    I am now just "winging it" on depakote alone; but to answer your question, out of anything I've dabbled with in terms of anti-pychotics, abilify was by far and away the best for me. But just to think twice about getting involved with anti-psychotics, if it's the case that you do not have bipolar, as there ARE multiple risks attached to their consumption. Good luck in your decision, Kathleen

  3. #3
    Adrienneb is offline New Member
    Join Date
    Jul 2012
    Location
    Washington State
    Posts
    4

    Default

    I would definitely switch psychiatrists if he is getting upset by the med switches. Your doctor should be helping you and not getting mad at you.

    I tried abilify and with each increase of dosage I had a neuromuscular effect from it. My tongue felt like it was swollen (although it wasn't) and my lower jaw went to the left and i couldn't make it go back for a whole day. I thought it was just some freak thing and not from the med. Then when we increased it again, a few days later my tongue did the same thing so my psychiatrist said to go to the ER because I was probably having an allergic reaction. I was in Canada at that time and after 5 hours of waiting to see a doctor my whole torso started moving to the left and I couldn't straighten it out. Then my head actually started turning to the left and no matter how many times I pushed it back it went straight back to the left. After that night I went to the school doctor and he talked to my psychiatrist and said if that happens again to take an antihistamine such as benadryl. However I told him I'm not taking abilify again. He recommended that we increase the dosage more slowly but I just told him no.

    Right now I'm on seroquel (250 mg), which is another anti-psychotic. So far I've had no neuromuscular issues. If you do start taking this you will experience drowsiness. Although the higher the dosage the less drowsy it makes you (I know that sounds weird, but it's true). At 25 mg I almost passed out on the floor after a half hour of taking it. Now, I can only feel the drowsiness after about 2 hours.

    I take it because I've been through a lot of emotional trauma, depression, and fixed thinking.

    If you don't think you have a psychotic issue (although the paranoid comment may cause your doctor to put you on an anti psychotic) you can always talk to your doctor about mood stabilizers such as lamotrigine, lamictal, or citalopram.

    I hope this helps!

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22